Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 7, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Oct 20, 2025, 2:19 PM CDT for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Oct 21, 2025, 11:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2025, 2:19 PM CDT (19:19 UTC)
- In effect from
- Oct 21, 2025, 11:00 AM CDT
- Expired
- Oct 21, 2025, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS73 KARX 201919 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 219 PM CDT Mon Oct 20 2025 IAZ008-009-018-019-MNZ086-087-094-095-210915- /O.NEW.KARX.WI.Y.0007.251021T1600Z-251021T2300Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- Including the cities of Osage, New Hampton, Cresco, Austin, Rochester, Preston, Charles City, and Dodge Center 219 PM CDT Mon Oct 20 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CDT TUESDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...From 11 AM to 6 PM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Naylor
2 follow-up statements
241 WWUS73 KARX 210748 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 248 AM CDT Tue Oct 21 2025 IAZ010-029-211800- /O.EXA.KARX.WI.Y.0007.251021T1600Z-251021T2300Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 248 AM CDT Tue Oct 21 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...Northwest winds of 30 mph with gusts of 45 mph expected. * WHERE...Fayette and Winneshiek Counties. * WHEN...From 11 AM this morning to 6 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IAZ008-009-018-019-MNZ086-087-094-095-211800- /O.CON.KARX.WI.Y.0007.251021T1600Z-251021T2300Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- Including the cities of Osage, Charles City, Dodge Center, Preston, Rochester, Cresco, Austin, and New Hampton 248 AM CDT Tue Oct 21 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...Northwest winds of 30 mph with gusts of 45 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...From 11 AM this morning to 6 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JAR
187 WWUS73 KARX 212315 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 615 PM CDT Tue Oct 21 2025 IAZ008>010-018-019-029-MNZ086-087-094-095-220015- /O.EXP.KARX.WI.Y.0007.000000T0000Z-251021T2300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Cresco, Preston, Oelwein, Dodge Center, Austin, Charles City, Osage, Decorah, Rochester, and New Hampton 615 PM CDT Tue Oct 21 2025 ...WIND ADVISORY HAS EXPIRED... Winds will gradually decrease this evening and through the overnight. $$ Cecava
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 20, 12:37 PM CDT, 1 hour 42 minutes earlier. Its key messages:
- Precipitation chances progress from west to east today, returning tonight and lasting through Tuesday.
- Increased winds primarily west of the Mississippi River today further increase and become widespread for Tuesday.
- Cooler than normal temperatures through the work week with overnight lows below freezing possible area wide.
Area forecast discussion, Oct 20, 12:37 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1237 PM CDT Mon Oct 20 2025 .KEY MESSAGES... - Precipitation chances progress from west to east today, returning tonight and lasting through Tuesday. - Increased winds primarily west of the Mississippi River today further increase and become widespread for Tuesday. - Cooler than normal temperatures through the work week with overnight lows below freezing possible area wide. && .DISCUSSION... Issued at 349 AM CDT Mon Oct 20 2025 Observations & Weather Impacts This Week: An upper level shortwave trough traversing the Rocky Mountain West on GOES water vapor imagery is providing forcing for surface cyclogenesis over western South Dakota early this morning. While water vapor imagery loops suggest a quasi-zonal trough progression, strongest quasi-geostrophic forcing will lift northeast, evident in amplification of GOES-derived upper level winds early this morning. As a result of the lows northeast progression, expect congealing of cyclonic energy over Minnesota this evening with another larger surface low progressing southeast through the Canadian prairies today. Occlusion of the subsequent low with southeast progression of the synoptic trough ushers in a Canadian Polar airmass through the rest of the work week. Additional shortwave energy, over Atlantic CONUS on early morning water vapor imagery, wraps around upstream of the lower isoheights (LREF) over southeastern Canada, perpetuating the cooler airmass locally into the weekend. While LREF trends have exhibited slower solutions, confidence suggests more seasonable temperatures return this weekend. Precipitation Chances Today: A slightly stronger, deeper solution to the mid level extratropical cyclone over Minnesota in HREF members resulting in more widespread precipitation potential locally today. Previous reservations surrounding low level saturation along the southern half of the forecast area, attributed to the splitting of the synoptic forcing between QG ascent lifting north and zonal advection of main trough axis cutting off highest moisture well to the south into southern Iowa, have all but moistened in most recent RAP (20.05Z) & HRRR (20.05Z) soundings. While not fully saturated, last evenings Fv3 (20.00Z) and ARW (20.00Z) model soundings also suggest potential precipitation albeit continually disagreeing on timing. Associated HREF hourly probabilities for 0.01" of QPF reach 50-80% for nearly all of the forecast area, same magnitude as previous forecast run (19.12Z), increasing in coverage south of Interstate 90. Due to the transient nature of precipitation tied to frontal boundary passage and separation from higher moisture, overall limited rainfall amounts from 0.1" to 0.2" expected primarily locally in central Wisconsin counties. Precipitation Chances Tonight Through Tuesday Night: As the frontal boundary progresses east, a short duration dry period is expected tonight before additional wraparound moisture and strong low level CAA causes subsequent saturation potential overnight into early Tuesday morning. While confidence in strong low level CAA is high, western extent of moisture (0.5"-0.75") will be dependent on northern extent of plume early this morning, seen 250 miles north of the International border on GOES-derived PWATs. Main forecast discrepancy will be timing and coverage of initial precipitation onset accompanying strengthening low level CAA through the early morning hours. Given saturation in most recent high resolution model soundings (HRRR, RAP, Fv3, ARW), have increased PoPs above most model guidance. However, how much drying occurs before the aforementioned moisture wraps around and sags southeast will be crucial forecast discrepancy. Wobbling synoptic energy around the low parked over the northern Great Lakes eventually increases precipitation chances through Tuesday morning, remaining highest north of Interstate 90 locally from southeast Minnesota through central Wisconsin through much of Tuesday. Overall amounts limited near 0.25", again dependent on amount of drying to wraparound 0.5"-0.75" PWATs observed early this morning. Wind Gusts of 30-35 mph West Of Mississippi River Today: As the surface low deepens while progressing through central Minnesota this morning, a tightened, occluding surface pressure gradient will cause increased south winds gusting 35 mph primarily west of the Mississippi River Valley early this morning. Diurnal timing of strongest low level winds, 40 kts at OAX VWP, reaching the local forecast area coincident before airmass occlusion leaves variability in exact magnitude of locally highest gusts west of the Mississippi River Valley this morning. Highest local solution seen in the HiResARW (20.00Z) with a 49kt wind gust at KRST by 15Z, 15 kts higher than NBM 90th percentile. Expect winds to slightly weaken as low level airmass occludes through today, turning out of the west gusting 20 mph through the evening hours. Strong Winds Tuesday: The reprieve in strongest winds is short-lived as low level CAA ramps up tonight, increasing west winds 30+ mph by Tuesday morning, further increasing through Tuesday concurrent with diurnal heating and tightened isoheight gradient causing a low level jet, in excess of 40 mph from the northwest primarily west of the Mississippi River Valley (HREF). Cold Temperatures Through The Week: Resurgence of the Canadian Polar airmass through midweek with LREF 100% probabilities for <0C 850 mb temperatures Celsius (10th percentile at DVN RAOB - SPC Climatology) covering most of the forecast area tonight through Friday morning, may cause widespread frost across the forecast area Thursday and Friday morning. This is a slower solution that previous trends, keeping the 0C isotherm at 850mb locally through Friday morning. While all LREF members have exhibited a slightly colder solution compared to previous runs, the recent GEFS (19.12Z) remains the cold outlier to be cognizant of with confidence for the 0C isotherm at 925mb covering much of the northern half of the forecast area Wednesday morning. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1236 PM CDT Mon Oct 20 2025 Main taf concerns through the taf period are windy conditions and MVFR conditions Tuesday morning. A cold front will move across the area this afternoon and evening. Showers will accompany the front late this afternoon/evening. However out ahead of the front...pressure gradient will be tight and allow sustained wind speeds of 15 to 25 miles per hour with gusts of 25 to 35 miles per hour today. Gradient tightens overnight into Tuesday. Wind speeds are expected to increase Tuesday morning with sustained 25 to 30 miles per hour with gusts of 30 to 40 miles per hour. VFR conditions are expected to prevail through tonight. Though...in a stronger shower late this afternoon/evening there could be a brief period of MVFR conditions at both of the LSE/RST taf site. Confidence of MVFR occurring this afternoon/evening is low. Ceilings will lower into MVFR conditions by 15z Tuesday at both RST/LSE taf sites. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JAR AVIATION...DTJ
Hazardous weather outlook, Oct 20, 8:18 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 818 AM CDT Mon Oct 20 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 818 AM CDT Mon Oct 20 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Sustained northwest winds in excess of 30 mph are possible west of the Mississippi River Valley on Tuesday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Nearby
Wind Advisories in Iowa, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.